The Poison Control Center

Clonidine Overdose in Children

Clonidine is available in the form of Catapres® and Combipres® and can be extremely dangerous to children. It is fast becoming one of the agents most responsible for coma in young children. As little as 0.1 mg can cause toxic symptoms.1 However, a definite range of toxicity has not yet been determined. Common symptoms include profound hypotension, respiratory depression, bradycardia and CNS depression.2 Respirations can be irregular and proceed to intermittent apneic episodes. Varying levels of unconsciousness may be observed. Onset of symptoms generally occurs within 30 minutes to two hours following exposure. Symptoms usually resolve completely within 24-48 hours. Peak hypotensive effects are usually seen within 2-4 hours.

Since patients may become lethargic or comatose quickly, Syrup of Ipecac-induced emesis carries with it obvious risks. Gastric lavage may be of use if exposure has occurred within the last 1-2 hours. Activated charcoal with a cathartic should be administered. Monitor vital signs and ECG frequently and regularly. Naloxone (Narcan®) may be useful in reversing hypotension, bradycardia and coma because of the similarity of clonidine to opiate overdose symptoms. Treatment with naloxone is controversial and has been reported to cause hypertension.3-5 However, transient hypertension can be seen from clonidine alone. Hypotension may respond to IV fluids and in the Trendelenburg position. If hypotension is unresponsive, dopamine may be used. Hypotension and bradycardia, if severe, may respond to atropine. Hypertensive episodes are usually transient and should be treated cautiously if pharmaceutical intervention is warranted. Nitroprusside (Nipride®) is the drug of choice for severe hypertension. Agents such as diazoxide may prolong or deepen subsequent hypotension. As always, analeptics are contraindicated. All symptomatic patients should be observed for a minimum of 6 to 12 hours or until the patient has been asymptomatic for 4 hours.

References

  1. Stein B, Volans G. Dixarit overdose: the problem of attractive tablets. Br Med J 1978 Sep 2;2(6138):667-8.
  2. Mendoza JE, Medalie M. Clonidine poisoning with marked hypotension in a 2 1/2 year-old child. Clin Pediatr (Phila) 1979 Feb;18(2):123, 127.
  3. Gremse DA, Artman M, Boerth RC. Hypertension associated with naloxone treatment for clonidine poisoning. J Pediatr 1986 May;108(5 Pt 1):776-8.
  4. Tenenbein M, Banner W. Naloxone in clonidine toxicity. Am J Dis Child 1984;138:1084.
  5. Holman PW. Clonidine and naloxone in ultrashort opiate detoxification. Clin Pharm 1985 Jan-Feb;41):100-2.
  • Print
  • Share

Contact Us

Call our 24-hour toll-free emergency hotline